Edema is not a disease; it is acute, dramatic and sometimes life-threatening symptom of cardiac decompensation. Edema (swelling tissue) is the result of inefficient pumping of the left ventricle, causing back pressure of blood in the pulmonary veins (veins from the lungs that leads oxygenated blood to the heart). As the pressure in the veins and their branches grow, the liquid is poured from the vessels into the alveoli and the accumulation of fluid leads to lung swelling. When it comes to acute and sudden loss of breath, it is said that the patient had a fit pulmonary edema. This sometimes happens suddenly and without warning, so that one is not even aware that he/she was suffering from cardiac decompensation.
The onset pulmonary edema are manifested in loss of breath that is worse during the few hours. This usually happens at night when patient is overcome by the feeling that he/she has to strugglet to catch the breath, and rushes outside or to the open window. What usually occurs is the cough that is dry and initially ticklish, but later a bloody, foamy sputum is created. A strong attack can lead to cyanosis (mouth became blue) due to insufficient oxygen in the blood.
Statistics show that during the year approximately one in 1,000 people in the UK has a seizure pulmonary edema. However, those seizures are not always strong.
What to do?
If you have a seizure pulmonary edema, it is possible that you’re recovering from cardiac decompensation. At the first sign of a sudden and severe loss of breath, immediately send for a doctor; If the necessary measures are taken urgently therapy will be successful, but the delay can be fatal. While waiting for the doctor, do not throw sputum because the examination of sputum can help in the diagnosis. Your doctor will, when he comes, measure your blood pressure, check your chest with a stethoscope and ask do you feel any chest pain; pain with shortness of breath suggest that it’s probably a coronary thrombosis, not the pulmonary edema.
Self-help: try to stay calm. It’s easier to breathe if you’re sitting upright than if you lie down.
Professional help: if a doctor is not suspecting of coronary thrombosis, his main goal is to facilitate breathing as quickly as possible. This is usually best done in a hospital where you’ll recieve oxygen to prevent cyanosis. The doctor may choose several means, each of which can be given by injection directly into a vein for quicker action. One possibility is an injection of morphine, so the breathing can become slower and deeper. Your doctor will perhaps prefer to give a diuretic (to allow drainage of fluid from the lungs and ease breathing) or bronchodilator (which opens blocked air cavities in the lungs). If you’re still not taking medication due to cardiac decompensation, the doctor may give you the means to strengthen the work of the heart. In some cases, if the onset of pulmonary edema caused an infection in the chest, the antibiotics must be taken with other drugs.
If pulmonary edema is treated quickly and effectively and if a seizure is not caused by coronary thrombosis, you will remain in the hospital up to one week. As soon as you get out of the hospital, you will need to continue the treatment due to cardiac decompensation to reduce the possibility of recurrence of pulmonary edema.